Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urology Topics

Question: Presence of Leukocytes in UTI self test kit? Is this a UTI?


 WayneNC - Mon May 04, 2009 5:54 pm

I am a healthy 26 yr old male. I recently started to develop UTI symptoms a day or two after I had sex with my girl. We started out with foreplay in the shower. I ejaculated in the shower with soap all over my penis area, and we also had a very long night of rougher than usual sex. (Maybe this data could be helpful?)


The symptoms are an irritated feeling in my urethra area and also a slight discomfort/tingle/burning sensation during urination. Also there may be a slight increase in my need to urinate. I bought the AZO UTI home test and tested positive for Leukocytes but negative for Nitrites. Could this still be a UTI? I know the presence of Leukocytes is WB Cells, so there is an infection along the urinary tract, correct? If not a UTI, what other conditions could this be? Also, I am taking the OTC pills for UTI by the same company AZO, and have noticed some relief from the irritated feeling. I have also refrained from re checking today with a new test strip due to the discoloration of my urine from the OTC meds, which I figured would somehow throw off the results. Thank you very much in advance and hope to get some help soon!
 Dr.M.Aroon kamath - Fri Oct 02, 2009 8:08 am

User avatar Hi WayneNC,

Having gone through your history,an ascending UTI such as the one which usually occurs in women(due to chemical douches,cosmetics added to the bath tub and the like) cannot be ruled out.Mere presence of significant numbers of Leucocytes in the urine(pyuria) does not automatically mean UTI.I would advise you to consult a urologist (ideally along with your partner) and undergo urinary cultures which will most likely provide the answers.Please avoid taking antibiotics in the mean time. Good luck!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us